Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Healthy Living Healthy Living

FDA changes its tune on the popular Z-Pak antibiotic

Posted by on Mar. 13, 2013 at 4:13 PM
  • 8 Replies


FDA: 'Z-Pak' antibiotics may damage heart health

The popular antibiotic Zithromax (commonly referred to as a Z-Pak) is prescribed to tame infections caused by bacteria, like strep throat, according to Pfizer, the maker of the drug. But the Food and Drug Administration (FDA) says Z-Paks could actually be hazardous to your health.

FDA issued an ominous warning Tuesday cautioning about a potentially deadly cardiac complication associated with taking the prescription medicine. The warning follows a study published in the New England Journal of Medicine that compared the risks of cardiovascular deaths in patients who took the drug versus those who’ve taken other antibiotics including amoxicillin. The study says Z-Paks lead to higher rates of fatal heart rhythms.

The FDA says Z-Paks “can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.”

That’s bad news for millions, as Zithromax is a popular choice of doctors because patients can take fewer doses over a shorter period than many other antibiotics. U.S. sales of the drug in 2011 exceeded $450 million, according to IMS Health.

Protect Your Kids From The 'Antibiotic Apocalypse' 

Assessing the Risk

The FDA says “patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.” 

QT interval is a measure of time between the start of the Q and the end of the T waves that are part of the heart’s electrical cycle. These waves represent functions performed both the right and left ventricles.

The dangerous heart rhythm known as prolonged QT interval could indicate the ventricles are not working properly and could be an indication or a very fast heart rhythm that arises entirely in the lower chamber of the heart.

There are few symptoms of prolonged QT interval, but they may include a sudden loss of consciousness.

10 Top Health Risks For Men

Old Drug, New Label

The FDA has updated the drug's labels with information about the risk of prolonged QT interval and cautions doctors should take care when prescribing the drug to anyone with a history of heart disease or other heart issues. Pfizer issued an emailed statement that said most patients will not be affected by this label change and stressed other antibiotics in the same class have similar risks.

“Patients who are currently prescribed Zithromax should talk to their doctors or healthcare providers if they have questions regarding their treatment. Zithromax has had a well-established benefit risk profile for more than 20 years and continues to be an effective treatment option for patients all over the globe suffering from many types of bacterial infections,” Pfizer said in the statement.

Protecting Your Heart

The study suggests there would be 47 extra heart-related deaths per 1 million courses of treatment with Zithromax, compared with another antibiotic, amoxicillin, according to the Associated Press.

As with all medicines, the best way to protect your heart and overall health when taking Zithromax is with clear communication. Talk to your doctor about your current health and any possible side effects and drug interactions.

by on Mar. 13, 2013 at 4:13 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-8):
michiganmom116
by Platinum Member on Mar. 13, 2013 at 4:14 PM

Scary.  I know this is one of our doctor's favorite antibiotics to prescribe.

AromaDrops33
by Member on Mar. 13, 2013 at 6:39 PM

I used to use the z-pack all the time for sinus problems. That's why I started using essential oils to help with everyday healing. I'm glad modern medicine is there if I need it, but essential oils have worked for the majority of the time. 

jsbuck
by New Member on Mar. 15, 2013 at 10:08 PM

 This stinks because it is one of the few antibiotics that I am not allergic to.  I try to avoid taking antibiotics at all costs, but I liked knowing there was a safe one for me if I needed it......now, not so much : (.

matreshka
by Bronze Member on Mar. 21, 2013 at 6:15 PM
I really have to send this to my mom. She is on heart meds and gets the z.pack for sinus infections. I don't take antibiotics myself and just use essential oils.
Posted on CafeMom Mobile
brownhoney21
by on Jun. 11, 2013 at 7:05 AM

 Thanks for the info.

jconney80
by Member on Jun. 11, 2013 at 2:28 PM

Thanks for sharing! That is scary! 

k9l1c5
by Bronze Member on Jun. 11, 2013 at 6:29 PM

Wow! This is one that my dr likes to prescribe too, I have taken many of them :/.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)